Three weeks ago I lost my vision in my left eye. My eye doctor and a retina doctor told me I have Giant Cell Arteritis. They put me on strong steroids to save the other eye. I had temporal biopsies on both sides, which came back negative. I did NOT have any of the warning symptoms (headaches, temple aches, jaw pains, neck pains), it just took my eye without warning. They started me out on 1 gram Prednizone per day, then reduced to 100mg, then 80 mg and soon 60mg. MY QUESTION IS: How do they know they are reducing the steroid at the correct schedule? I am concerned if they reduce too quickly it will grab my remaining eye. Can you give me any info on this?
Generally the taper of steroids is based on the level of two blood tests called CRP and Westergren sedimentation rate and if present clinical symptoms. The section on giant cell arteritis at emedicine is very good. A negative temporal artery biopsy does not rule out GCA.
Thank you so much. That info about the two blood tests was exactly what I was looking for. My eye doctor and retina doctor both tell me that even though the biopsies are negative and even though I have no typical symptons, I do "clinically" have Gca. They say nothing else swells the optic nerve like that.
New developement: I just found out that my Neurologist ordered CRP and ESR tests at the onset of my problem and BEFORE the administration of any Prednizone. The C reactive protein came in at 0.13 mg/L and the Westergren sedimentation rate at 20 mm. Also, the cardid artery sonogram showed only "normal" (I am 66) hardening of the arteries and the heart echogram came back clean. My blood homosyteine is still high at 17, but down from the 24 it used to be (Itake high doses of B6, B12 and Folic acid). My BP is 127/75. Add all this to both temporal autopsies coming back negative, I would very much appreciate your thoughts. My Neurologist thinks it could have been a blockage, even though they never could see one. He does not believe it is GCA. Help if you can!
It is not likely you have TA with bilateral negative biopsies, no sysmptoms of TA and a realtively normal sed rate and CRA. You might have had a central retinal arterty emboli, or non-arteritic ischemic optic neuropathy.
I now know I am permanently blind in my left eye, but I have a tiny tunnel of good central vision. No perifial vision at all. My doctors tell me it is TA/GCA. I am trying to understand why I have that tiny vision so that I might better understand what happened to me. If I had a central retina artery emboli, wouldn't the eye be totally blind? If it was TA, why were these nerves spared? Appreciate your thoughts.
In central retinal emboli or central retinal artery occlusion due to a vasculitis like temporal arteritis if the eye has a cilio-retinal artery coming off the central retinal artery (I believe the % of people that have this is around 10-20%) and if this cilio-retinal artery leaves the CRA posterior to the emboli or vasculitis then you are left with a small sliver of sight remaining. Your description is classic for this. The sighted area is the area supplied by the CR artery.
Thank you. I had to look up a couple words and read it over and over again, but I finally understand it! But, if it was caused by gca/ta, I am told I need to keep taking prednisone. If caused by a different blockage, prednisone is not necessary? Based on our conversations, I would appreciate your diagnosis. I realize this is difficult without actually being my doctor. Would you continue prednisone or not?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.